Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Quad Cities, IA

May 31, 2004Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2004, 6:00 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 6:00 PM CDT (23:00 UTC)
Expired
May 31, 2004, 6:30 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 14 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:00 PM CDTHAIL 0.754 Sw Davenport, IANEAR I280 AND 22.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 312300
SVRDVN
IAC163-ILC161-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCOTT COUNTY IN EAST CENTRAL IOWA
  CENTRAL ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 630 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BUFFALO...OR ABOUT OVER ROCK ISLAND...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILAN BY 605 PM CDT
  MOLINE...RIVERDALE...COAL VALLEY AND BETTENDORF BY 610 PM CDT
  SILVIS HEIGHTS...SILVIS...EAST MOLINE AND HAMPTON BY 615 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4154 9034 4146 9045 4137 9045 4143 9076
          4160 9074 4161 9031

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:17 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 31, 3:17 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT MON MAY 31 2004

.SYNOPSIS...
UPPER LOW WAS LOCATED OVER SRN MN THIS MORNING WITH ANOTHER LOW
OVER SRN SASKATCHEWAN POISED TO DROP SOUTH BY TUESDAY. COLD AIR
ASSOCIATED WITH THE SYSTEM HAS CREATED A MODERATELY UNSTABLE
ATMOSPHERE...WITH NUMEROUS TSRA POPPING UP SINCE NOON AS CONVECTIVE
TEMPS AROUND 70 WERE REACHED. THE STORMS THAT DEVELOPED AROUND NOON
OVER THE NW CWA OCCURRED JUST AHEAD OF A WEAK IMPULSE APPARENT ON
THE WATER VAPOR IMAGERY MOVING THROUGH WRN IA. OTHER TSRA DEVELOPED
ON THE COLD SIDE OF THE H3 JET FROM ERN NE THROUGH SRN IA AROUND MID
AFTERNOON.  WITH WBZS AROUND 7KFT...CELLS WERE HAVING NO TROUBLE
SPITTING OUT SOME PEA SIZE HAIL AT TIMES.

&&

.SHORT TERM (TONIGHT AND TUESDAY)...
MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE PCPN TRENDS AS COLD
UPPER SYSTEM DIGS SOUTH TOWARD IA TONIGHT AND TUESDAY. SINCE SOLAR
HEATING HAS PLAYED A LARGE PART IN THIS AFTERNOONS TSRA
DEVELOPMENT...WOULD EXPECT CONVECTION TO DECREASE RAPIDLY AFTER 7 OR
8 PM WITH LOSS OF HEATING.  MOST OF CWA SHOULD REMAIN DRY OVERNIGHT
WITH THE EXCEPTION OF THE FAR NORTH.  WE WILL MAINTAIN THE SLIGHT
CHANCE WORDING IN THE NORTH WHERE PCPN SHIELD NEAR UPPER SYSTEM
COULD MOVE IN BY LATE TONIGHT.  FOR TUESDAY EXPECT A REPEAT OF TODAY
WITH SHRA DEVELOPING BY LATE MORNING AS H5 COLD POOL MOVES THROUGH
ENHANCING LAPSE RATES OVER THE AREA.  THERE WILL BE MORE CLOUDS THAN
TODAY WITH MODELS SHOWING INCREASING RH FROM NORTH TO SOUTH.
HOWEVER...WITH JUST A LITTLE SUN...THE ATMOSPHERE COULD DESTABALIZE
ENOUGH TO SUPPORT THUNDERSTORMS. ...DLF...

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
THIS PERIOD WILL BE DOMINATED BY THE SLOW MOVING UPPER LOW PRESSURE
SYSTEM THROUGH EARLY THURSDAY...THEN FOCUS SHIFTS TO A MORE SEASONAL
BUT ACTIVE ZONAL/SOUTHWEST FLOW REGIME TOWARD THE WEEKEND.

WITH THE MAIN UPPER LOW IN THE AREA TUESDAY EVENING...SHOWERS AND A
FEW THUNDERSTORMS WILL BE ABLE TO PERSIST INTO EARLY
EVENING...BEFORE DISSIPATING TO ISOLATED SHOWERS AFTER DARK.
WEDNESDAY...THE UPPER SYSTEM CONTINUES TO BE OVERHEAD...WITH VERY
COLD AIR ALOFT.  HOWEVER...BY THEN...COOL AIR WILL BE ENTRENCHED
OVER THE CWA AND CLOUD COVER IS EXPECTED TO BE MORE WIDESPREAD.
THIS WILL LIMIT INSTABILITY...THUS ONLY SHOWERS AND A VERY ISOLATED
LIGHTNING STRIKE OR TWO SHOULD DEVELOP DURING THE DAY. IN ALL...THIS
PRECIP WILL BE RATHER LIGHT IN GENERAL...BUT ISOLATED AMOUNTS AROUND
A QUARTER INCH MAY OCCUR WEDNESDAY.  TEMPS WILL BE COOL FOR HIGHS
WEDNESDAY...WITH MID/UPPER 60S AREA WIDE.

THURSDAY AND FRIDAY WILL SEE COOL HIGH PRESSURE AND MORE SEASONAL
TEMPS. HIGHS BACK INTO THE MID 70S WITH LIGHTER WINDS WILL MAKE FOR
A FEW REALLY PLEASANT DAYS.  THE UNSETTLED WEATHER RETURNS SATURDAY
AS THE UPPER FLOW BECOMES ZONAL...AND MOISTURE RETURNS.  MCS
POTENTIAL WILL BEGIN SATURDAY NIGHT...AND LINGER SEVERAL DAYS AS
ANOTHER WEST TO EAST FRONT LINGERS THROUGH THE REGION. MOST 00Z
MODELS AGREED WITH THIS SOLUTION. HAVE GONE BELOW CLIMO ON TEMPS
GIVEN POTENTIAL FOR CLOUDS AND PRECIP SUN-MON.
...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 31, 5:00 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON MAY 31 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SHOWERS AND THUNDERSTORMS WILL END BY MID MORNING AS
AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING AS ANOTHER UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA. DUE TO COLD AIR ALOFT...
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH
PROBABILITY OF PRODUCING HAIL.

SEVERE STORMS ARE POSSIBLE DUE TO STRONG WINDS ALOFT. THE MOST
LIKELY TIME PERIOD IS FROM 2 PM TO 9 PM...WITH THE PRIMARY THREATS
BEING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY

AN UNSETTLED PERIOD OF WEATHER IS EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS SEVERAL UPPER AIR DISTURBANCES ROTATE AROUND AN UPPER LOW.
THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING SHOWERS BUT
THUNDERSTORMS COULD ALSO DEVELOP.

ON WEDNESDAY THE UPPER LOW IS FORECAST TO MOVE ACROSS IOWA INTO
ILLINOIS....ALLOWING SHOWERS AND POSSIBLY SOME THUNDERSTORMS
TO DEVELOP. COLD AIR ASSOCIATED WITH THE UPPER LOW WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF COLD AIR FUNNELS. THE
MOST LIKELY TIME PERIOD FOR THIS WOULD BE DURING THE AFTERNOON AND
EVENING HOURS.

ANOTHER STORM SYSTEM IS CURRENT EXPECTED TO AFFECT THE REGION NEXT
WEEKEND. THIS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

08

In the hours before

Local storm report, May 31, 5:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             AUGUSTA                 40.75N 91.28W
05/31/2004  0.25 INCH        LEE                IA   AMATEUR RADIO

            HAIL COVERED GROUND. 40 MPH WIND GUST.

&&

14
Local storm report, May 31, 5:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 SW NEW WINDSOR        41.18N 90.48W
05/31/2004  0.25 INCH        MERCER             IL   TRAINED SPOTTER

&&

14
Local storm report, May 31, 5:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             JOY                     41.20N 90.88W
05/31/2004  0.50 INCH        MERCER             IL   TRAINED SPOTTER

            HAIL ACCUMULATED ON THE GROUND

&&

ERVIN
Local storm report, May 31, 5:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             ALEDO                   41.20N 90.75W
05/31/2004  0.50 INCH        MERCER             IL   TRAINED SPOTTER

            HAIL ACCUMULATED ON THE GROUND

&&

ERVIN
Local storm report, May 31, 5:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MUSCATINE               41.42N 91.07W
05/31/2004  0.75 INCH        MUSCATINE          IA   TRAINED SPOTTER

0338 PM     HAIL             2 N MUSCATINE MUNICIPAL 41.40N 91.15W
05/31/2004  0.75 INCH        MUSCATINE          IA   TRAINED SPOTTER

&&

14
Local storm report, May 31, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             LOMAX                   40.68N 91.08W
05/31/2004  0.50 INCH        HENDERSON          IL   LAW ENFORCEMENT

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:42 PM CDTSevere Thunderstorm WarningDVNRock Island48 min
May 31, 3:52 PM CDTSevere Thunderstorm WarningDVNWhiteside28 min
May 31, 4:55 PM CDTSevere Thunderstorm WarningDVNMercer35 min
May 30, 7:16 PM CDTTornado WarningDVNBuchanan44 min
May 31, 4:04 AM CDTSevere Thunderstorm WarningDVNLinn56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.